What would you do


#1

ok, so Im getting ready for bed, and I truly can not remember if I took my lantus tonight or not.
I am convinced Im not the only one who has ever forgotten to take it, or can not remember whether it was taken or not.

I have no recollection of taking it at all. (I usually take it right after dinner) I keep my pens in my “sugar bag”, and my sugar bag, during the week is always in my work bag. We had dinner at the restaurant tonight and I remember taking my bolus there. Came home, got busy with my kid, put her to bed, and now, im looking at my sugar bag, which is outside my work bag, which makes me think I took it, I mean why would it be out of my workbag otherwise, but I have no recollection of it at all. Maybe its out because I took something out of the bag and I forgot about it all.

I thought of looking at how many units I have left in my pen, but its a brand new pen that I started yesterday so all I know is that I have more than 80 units left in my pen… not helping either.

I also usually write it in my booklet, but I got lazy over the weekend and not fully back on track with writing everything in my booklet

Im high now, but im always high after eating at that restaurant, so can’t rely on that either.

so,
Im thinking of doing nothing for now and Im assuming that in the morning, I will have my answer and bolus through the day if I did indeed forget, unless someone else has another suggestion for me.

This is definitely going in the list of questions to ask my endo when I see her again, but figured I’d ask here, as I am certain I am not the first one to do this, and won’t be the last :slight_smile:

cheers


(jdsnyc1421) #2

I don’t have personal experience, but have heard of ‘Timesulin’. It’s basically a cap you put on your Lantus pen, which will electronically keep track of your dosages.
link: https://timesulin.com/

Other forums offer many personalized methods for remembering dose.

As for generally, what to do if you forget whether you dosed or not. Not sure… when I was on Lantus, and wasn’t sure if I dosed, I skipped until next dose. I prepared for a day of increased bolus’ to compensate for possible missed dose. Personally, I think this is safer than possibly double-dosing which will lead to dreaded hypo’s.
This is just my experience, I’m sure others will disagree. I am far from an expert, even after 26 yrs with T1D.
john


(Dennis J. Dacey, PwD) #3

Loica @Emet, in my opinion you are acting wisely BY NOT taking your Lantus and possibly doubling your dose. YES, always play it safe and let yourself go higher than trying to correct a severe hypoglycemic reaction.

I’m familiar with your situation - well, I was in that situation before I began using a pump - now all I need to do is look at the “History” screen. A method I used might help you - when I took my evening Lantus, I would put it in a different pocket/compartment and leave it there until the following morning when I would return it to its regular place. Does your “sugar bag” have multiple pockets?


(joe) #4

agree @Dennis and @jdsnyc1421 totally…

but I wanna know @Emet if you forgot or not? Don’t leave us hanging!


#5

I agree with you. when I googled it, a lot of people mentioned taking it in the morning but only half a dose, but it doesnt make sense to me as the half dosage would still be released in a 24 hour period, and then could possibly cause issues when you take your regular dose at your regular time.

I will definitely look into that timesulin. looks very cool!
anyone here uses it?
thanks
Emet


#6

@joe
hahaha
been running high all day, so I guess I did forget!
I am assuming that I took out my sugar bag to dig something out of my work bag.

@Dennis there are two compartments to my sugar bag. I could try that and see how that works. I used to leave it at home and put it in a different place but never knowing what time I would get home, I realized its just easier to carry it with me always with the rest of my supplies.


(Jess) #7

Been there done that. I used to forget lantus injections atleast once a month before I started with an insulin pump about 2 years ago. The days run together sometimes when you have to do a daily repetitive activity like taking a lantus injection. It’s like your subconscious says “Enough with this stupid crap! I’m not wasting any more mental effort on this!” And then you can’t remember what you did, just 2 minutes ago. I feel pretty dumb when this happens to me, but it does happen. T1D can be pretty mentally exhausting at times.


(bsteingard) #8

I don’t understand it either, but my doctor told me to do the half-dose-in-the-morning thing and it helps a lot. If I don’t take the Lantus my blood sugar runs super high, like 400-600, all day no matter how many times I try to correct with Humalog. But taking the half dose of Lantus helps me keep it in the 150-300 range until my next full dose.

I do know that how long Lantus lasts and how strongly it works depends a little bit on how much you take. The studies just showed that on average x units lasted 24 hours and didn’t peak, or something like that. But not everyone needs x units; some need more and some need less. And it does peak for a lot of people. And it wears off early for a lot of people, too. Newer studies actually suggest that taking it twice a day is actually better for the people it wears off early for: https://www.ncbi.nlm.nih.gov/pubmed/16911626. So I’m thinking that small doses don’t last the full 24 hours. Like, maybe the more you take initially the longer it lasts in your system, or something like that.


(P.) #9

Here’s what I’ve done. Try to remember where on my body I gave the shot, assuming I gave one. Sometimes the body remembers, where the latest puncture wound occurred. Was it an awkward place? Or did you remember anything that related to how it felt?

If I had no idea, I would take between 4 and 6 units of Lantus before going to bed. That was the time when I’d take my 10 units-normal dose anyway. Then I’d be sure my Dexcom CGM was charged and ready to make a lot of noise if my BS dropped and also that I’ve have lots of quick sugars by the bed and that I’d let someone else in the family know they should check on me.

If BS shot up at night, I could give Humalog (or Fiasp) to lower it till morning. Then I could take the other half of the Lantus. This does mess things up, but you just have to be alert all the next 24 hours and don’t just take your usual before-meal shots without double checking whether the Lantus is having an effect. We’re all different. This was just the way I handled it. I’m on the pump now, which has made that kind of thing less likely.


(Marina) #10

Don’t wait until morning. Check at night, and if it keeps going up higher than it was when you last checked, give yourself the LANTUS shot. My long-lasting insulin shot ( LEVEMIR) is taken anywhere between 10 pm and 1 am. So you do have some wiggle room. And if all else fails and your sugar shoots up in the morning — lesson learned.
I also suggest foolproof protocol so you know what was taken and what was not.
Good luck!


(Steven) #11

I can understand the anxiety. I don’t have any better suggestions than the others.
Just don’t do what I’ve done; accidentally give yourself short-acting instead of your long- acting. I use Levemir at bedtime and I realized immediately that I had inadvertently given myself Humolog. So I had to stay up all night eating so I wouldn’t go low. Awful experience.
I now keep the different pens in two different places.


(PeteTheDiabetic) #12

Hi Emet, I have had the same kind of problem many times. I even have taken my bolus dose (20 units) with the Humalog by accident a couple of times when I was still using syringes. I have been taking my bolus in the morning for 45 years. Now, since I use the Basiglar pens, I purposely leave the cap and needle on the table until I eat breakfast and the same with my mealtime Humalog shots. I think for you it may be hard to do, having kids. Maybe, (just an idea) if you had a before and after pocket in your sugar bag so you can just look to know. Anyway, good luck. I think you might get some good suggestions here.
Pete